Nebraska, 2001

Hail in Nebraska, May 1, 2001

May 1, 2001 · NWS OAX · 1 event in 1 county or zone

1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before the first event at May 1, 1:15 PM CST, 8 hours 51 minutes earlier.

Area forecast discussion, May 1, 1:15 PM CST, 8 hours 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA NE
215 PM CDT TUE MAY 1 2001

ALL 12Z MODELS TENDING TO SLOW SOUTHWARD MOVEMENT OF FRONT  ACROSS
AREA TNGT INTO WED WITH THE AVN AND NGM SLOWER OF MAJOR OPERATIONAL
MODELS. BASED ON CURRENT MOVEMENT OF FRONT ALONG WITH OVERALL ETA
BETTER TRACK RECORD OF HANDLING OF COLD AIR INTRUSION WILL FOLLOW
NCEP LEAD AND LEAN MORE TOWARD ETA COLD FRONTAL POSITION THROUGH
AROUND 48 HRS. AS CAP IS BROKEN ANTICIPATE CONVECTION TO DEVELOP BY
BY AROUND 20Z TO 21Z ALONG FRONT FROM BETWEEN KODX AND KAUH TO NEAR
KSUX. CONVECTION TO GRADUALLY WORK SOUTH DURING THE NIGHT WITH THE
FRONT. WILL LIKELY RETAIN SOME POPS N OF FNT BUT LESS RISK SGFNT WX.
BESIDES THE THREAT FOR SVR WEATHER ASSOCIATED WITH CDFNT WITH SGFNT
CAPE AND SUFFICIENT SHEAR...POTENTIAL WILL ALSO INCREASE FOR AREAS OF
HEAVY RAIN DURING NIGHT IN EAST CENTRAL AND SOUTHEAST NEBRASKA AS
LOW LEVEL FLOW TENDS TO VEER WITH INFLUX OF INCREASING LOW LEVEL
MOISTURE.

TRENDING TOWARD ETA MODEL BELIEVE MAIN POTENTIAL FOR SHWRS AND AND
EMBEDDED TSTMS ON WED INTO WED EVE WILL BE MAINLY IN SE NEB INTO SW
IA. HOWEVER CHANCE FOR RAIN INCREASING ACROSS ENTIRE AREA AGAIN LATER
WED NIGHT INTO THU AS LOW LEVEL MOISTURE INFLUX INCREASES INTO THE
SFC BOUNDARY AS IT TRIES TO LIFT NWD. IN ADDITION SWLY UPPER FLOW
OVERRUNNING COOL DOME ALONG WITH DISTURBANCES COMING OUT OF UPPER
LOW OVER SW U.S. WILL HELP GENERATE GOOD CHANCE FOR RAIN AND
EMBEDDED TSTMS.

BEYOND 48HRS ETA MAY BE SHIFTING UPPER LOW A BIT FAST AND AVN MODEL
TREND BETTER IN EXTENDED PERIODS. EXTENDED LOOKS QUITE UNSETTLED AND
WET THROUGH WEEKEND.

.OMA...NONE.
WIESE
g

In the hours before

Local storm report, May 1, 4:37 PM CST, 5 hours 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
537 PM CDT TUE MAY 01 2001

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0403 PM    ONAWA                     IA   1 INCH HAIL
05/01/01   MONONA                         REPORTED BY HAM RADIO
                                          OPERATOR.

0403 PM    ONAWA                     IA   60 MPH TSTM GUST
05/01/01   MONONA                         REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

0515 PM    TEKAMAH                   NE   1.75 INCH HAIL
05/01/01   BURT                           REPORTED BY HAM RADIO
                                          OPERATOR.
Special weather statement, May 1, 5:44 PM CST, 4 hours 22 minutes before
IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-020500-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
644 PM CDT TUE MAY 1 2001

STORM SPOTTERS ACTIVATION WILL BE NEEDED THIS EVENING AND TONIGHT
OVER EASTERN NEBRASKA AND SOUTHWEST IOWA.

A COLD FRONT IS PUSHING SLOWLY SOUTH THROUGH EAST CENTRAL NEBRASKA
AND SOUTHWEST IOWA.  A LOW LEVEL JET IS FORCING WARM AIR AND
UNSTABLE AIR TO LIFT OVER THE FRONT...CAUSING THUNDERSTORMS TO
DEVELOP...AND THEN INTENSIFY RAPIDLY.  DRIER AIR IN CENTRAL NEBRASKA
IS INTERFERING WITH THUNDERSTORM DEVELOPMENT EXCEPT WITHIN 50 MILES
OF THE MISSOURI RIVER.  WHERE MOISTURE IS GREATEST...OVER FAR
EASTERN NEBRASKA AND WESTERN IOWA...STRONG AND OCCASIONALLY SEVERE
THUNDERSTORMS WILL CONTINUE TO FORM ALONG AND JUST NORTH OF THE COLD
FRONT TONIGHT.

BY MIDNIGHT...THE LOW LEVEL JET IS FORECAST TO BRING UP A MORE MOIST
AIRMASS FROM KANSAS.  THIS MAY ALLOW SEVERE THUNDERSTORMS TO DEVELOP
FARTHER WEST INTO NEBRASKA.  SEVERE ACTIVITY LIKELY TO WEAKEN LATE
IN THE NIGHT AS TEMPERATURES BEGIN TO COOL.  BY THAT TIME...MOST
THUNDERSTORMS WILL BE ACROSS SOUTHEAST NEBRASKA AND SOUTHWEST
IOWA...AND MAY BEGIN TO PRODUCE HEAVY RAIN.

THE PRIMARY SEVERE WEATHER THREAT APPEARS TO BE LARGE HAIL.  WIND
SHEAR MAY BE SUFFICIENT TO PRODUCE SMALL TORNADOES A SHORT DISTANCE
NORTH OF THE COLD FRONT THROUGH EARLY TONIGHT.  THE LARGEST STORMS
WILL ALSO PRODUCE STRONG WINDS

PEOPLE ARE ADVISED TO MONITOR NOAA WEATHER RADIO AND LOCAL RADIO AND
TELEVISION MEDIA OUTLETS FOR WEATHER DEVELOPMENTS THIS EVENING
THROUGH TONIGHT.

POLLACK
Local storm report, May 1, 5:48 PM CST, 4 hours 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
648 PM CDT TUE MAY 01 2001

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0545 PM    MONDAMIN                  IA   .75 INCH HAIL
05/01/01   HARRISON                       REPORTED BY HAM RADIO
                                          OPERATOR.

0549 PM    2 NW LITTLE SIOUX         IA   1 INCH HAIL
05/01/01   HARRISON                       REPORTED BY COOPERATIVE
                                          OBSERVER.

0608 PM    MONDAMIN                  IA   .75 INCH HAIL
05/01/01   HARRISON                       REPORTED BY HAM RADIO
            :                              OPERATOR.
Local storm report, May 1, 8:13 PM CST, 1 hour 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
913 PM CDT TUE MAY 01 2001

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0646 PM    MONDAMIN                  IA   .75 INCH HAIL
05/01/01   HARRISON                       REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

0646 PM    MONDAMIN                  IA   .75 INCH HAIL
05/01/01   HARRISON                       REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

0655 PM    3 E MONDAMIN              IA   TORNADO
05/01/01   HARRISON                       REPORTED BY MEDIA.

0656 PM    3 E MONDAMIN              IA   1 INCH HAIL
05/01/01   HARRISON                       REPORTED BY HAM RADIO
                                          OPERATOR.

0704 PM    2 E MONDAMIN              IA   TORNADO
05/01/01   HARRISON                       REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

0705 PM    MAGNOLIA                  IA   TORNADO
05/01/01   HARRISON                       REPORTED BY MEDIA.

0732 PM    PERSIA                    IA   TORNADO
05/01/01   HARRISON                       REPORTED BY HAM RADIO
                                          OPERATOR.

0748 PM    3 N WOODBINE              IA   .88 INCH HAIL
05/01/01   HARRISON                       REPORTED dBY HAM RADIO
                                          OPERATOR.
Local storm report, May 1, 9:07 PM CST, 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
1007 PM CDT TUE MAY 01 2001

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0920 PM    PETERSBURG                NE   .88 INCH HAIL
05/01/01   BOONE                          REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

0939 PM    WISNER                    NE   60 MPH TSTM GUST
05/01/01   CUMING                         REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.
Special weather statement, May 1, 9:54 PM CST, 12 minutes before
IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-021000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
1054 PM CDT TUE MAY 1 2001

STORM SPOTTERS WILL CONTINUE TO BE NEEDED IN NORTHEAST NEBRASKA AND
WEST CENTRAL IOWA.  SPOTTERS MAY ALSO BE NEEDED IN SOUTHEAST
NEBRASKA AND SOUTHWEST IOWA AFTER MIDNIGHT.

A STRONG LOW LEVEL JET WILL CONTINUE TO LIFT WARM AND UNSTABLE AIR
OVER A NEARLY STATIONARY FRONT.  THE FRONT EXTENDS FROM A LOW OVER
NORTHEAST COLORADO...ACROSS SOUTH CENTRAL AND EAST CENTRAL
NEBRASKA...AND INTO NORTHWEST IOWA.  THUNDERSTORMS...SOME SEVERE...
WILL CONTINUE TO DEVELOP ALONG AND NORTH OF THE FRONT OVERNIGHT.

LATE TONIGHT...THE FRONT IS EXPECTED TO BEGIN MOVING SLOWLY
SOUTHWARD.  THE LOW LEVEL JET IS ALSO EXPECTED TO WEAKEN.  THIS
WOULD ALLOW THUNDERSTORMS TO DEVELOP FARTHER SOUTH...BUT THESE
STORMS ARE LIKELY TO REMAIN BELOW SqEVERE LIMITS AFTER 3 AM.

POLLACK

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Cuming

When
May 1, 10:06 PM CST
Where
Cuming County, Wisner
Measured
0.88 in hail
Reported by
LAW ENFORCEMENT
Coordinates
41.983, -96.933

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2001Every state in 2001This day in weather historyWarnings in Nebraska, May 2001

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5245507.